WebMD Health News
Laura J. Martin, MD
May 5, 2010 -- Patients with low vitamin D levels who catch the nasty superbug Clostridium difficile, or C. diff, are more likely to have persistent diarrhea than those with normal levels, preliminary research suggests.
C. diff infections resolved in 15 of 28 (53%) hospitalized patients with normal vitamin D levels, and the patients remained free of diarrhea after 30 days.
In contrast, only nine of 34 (26%) patients with low vitamin D levels cleared their infection and were diarrhea-free a month later, says Moshe Rubin, MD, director of gastroenterology at New York Hospital Queens-Weill Cornell Medical College.
The small study doesn't prove that low vitamin D levels cause worse infections. Even if the findings are confirmed, low levels of vitamin D may just be a marker for some other damaging factor, he tells WebMD.
But the findings are consistent with studies suggesting vitamin D may have immune-boosting and antibacterial functions, says Kelly A. Tappenden, PhD, RD, of the University of Illinois at Urbana-Champaign.
She moderated a news briefing where the findings were presented at Digestive Disease Week 2010 in New Orleans.
Studies also suggest that low vitamin D levels are associated with higher death rates, Rubin says.
The potentially dangerous diarrhea bug causes several hundred thousand human infections and several thousand deaths each year in the U.S., according to the CDC.
In recent years, the number and severity of these infections has been on the rise. Once rarely seen outside the hospital, C. diff has spread into the community as well, Rubin says.
Most cases of C. diff occur in people taking so-called broad spectrum antibiotics, including clindamycin, fluoroquinolones, and penicillin, that kill many different types of pathogens.
Spores enter the body through the mouth, which is the entryway for the gastrointestinal tract. The broad spectrum antibiotics kill "good" bacteria in the gut that keep C. diff at bay.
The resulting overgrowth of the C. diff bacteria in the colon, or large intestine, can cause diarrhea, which is often severe and accompanied by intestinal inflammation known as colitis.
The new study involved 83 hospitalized patients with documented C. diff infections. The researchers measured vitamin D levels in all of the patients and then followed their hospital course over the next 30 days.
Of the 62 patients who completed the study, 55% had low vitamin D levels, defined as less than 21 nanograms per deciliter of blood. The other 45% had normal vitamin D levels.
Overall, 40% of the patients died during the month. A total of 67% of patients with low vitamin D levels died, compared with 44% of those with normal vitamin D levels, but the difference in mortality rates could have been due to chance.
The next steps, Rubin says, are studies to confirm the association between low vitamin D and worse C. diff infections and to determine whether supplements of vitamin D can help to improve symptoms in patients with C. diff and low vitamin D blood levels.
SOURCES:Digestive Disease Week 2010, New Orleans, May 1-5, 2010.Moshe Rubin, MD, director of gastroenterology, New York Hospital
Queens-Weill Cornell Medical College.Kelly A. Tappenden, PhD, RD, University of Illinois, Urbana-Champaign.
Here are the most recent story comments.View All
© 2015 Ramar Communications |
Site Map |
Privacy Statement |
Copyright & Trademark Notice |
EEO Report |
FCC Public Files |
Closed Captioning |